Indiana, 2008

Damaging Wind in Indiana, May 2, 2008

May 2, 2008 · NWS LOT · 1 event in 1 county or zone

Strong to severe thunderstorms moved across northwest Indiana during the evening hours of May 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northwest Indiana during the evening hours of May 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 2:13 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, May 2, 2:13 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 PM CDT FRI MAY 2 2008

.DISCUSSION...
300 PM CDT

MAIN ISSUES FOR THE AFTERNOON FORECAST PACKAGE CONTINUE TO FOCUS
ON SEVERE CONVECTIVE POTENTIAL. PER THE 18Z ILX SOUNDING...THE
ENVIRONMENT IN THE WARM SECTOR COVERING THE AREA IS MODESTLY
UNSTABLE...BUT WITH SLIGHTLY MORE FAVORABLE DIRECTIONAL WIND SHEAR
IN THE LOWER LEVELS. THE ENVIRONMENT OVER NRN IL SHOULD HAVE EVEN
BETTER DIRECTIONAL SHEAR AS THE UPPER LOW PARKED OVER CNTRL IOWA
CONTINUES TO WRAP UP. THE MORNING CONVECTION HAS DISSIPATED AND
THE CWA IS CLEAR OF ANY TSRA AT ISSUANCE TIME. THE LATEST
SATELLITE AND RADAR IMAGERY SHOW A DEVELOPING LINE OF TCU/TS FROM
WEST CENTRAL ILLINOIS TO A LINE OF CONVECTION OVER NERN IOWA. THIS
IS THE ACTUAL COLD FRONT AND WHATEVER CONVECTION DOES DEVELOP WILL
BE ALONG THE FRONT. NOT REAL CONFIDENT AS FAR AS THE SEVERE
POTENTIAL IS CONCERNED WITH THE BEST UPPER LEVEL FORCING WELL TO
THE SOUTH OVER THE OHIO VALLEY AND EXCESSIVE CLOUD COVER RETARDING
SFC HEATING. CLOUD COVER IS THINNING...BUT A CI VEIL CONTINUES TO
COVER THE REGION. WEIGHING THE PROS AND CONS FOR SEVERE
CONVECTION...WILL CONTINUE TO MENTION A POSSIBILITY...WITH THE
MAIN CONCERNS BEING STRONG WIND GUSTS OR MARGINALLY SEVERE HAIL.
TIMING OF THE COLD FRONT IS COMING BETTER INTO FOCUS...AS THE
FRONTAL SPEED LOOKS TO BE QUITE FAST MOVING. HAVE GENERALLY
FOLLOWING THE TRENDS OF THE SREF TODAY...WHICH VERY NICELY SHOWS
THE DRY PUNCH MOVING INTO NWRN IL SHORTLY AFTER 00Z AND PUSHING
VERY QUICKLY NORTH AND EAST ACROSS THE UPPER MIDWEST. BASED ON THE
FRONTAL SPEED...WILL REMOVE POPS FROM LOCATIONS WEST OF THE I-39
CORRIDOR AFTER 00Z...BY 03Z...WILL REMOVE POPS FROM ALL OF NERN
IL...WITH ONLY SOME LINGERING TS CHANCES OVER THE NWRN INDIANA
COUNTIES BY THIS TIME...AND THEN CLEARING THE REMAINDER OF THE CWA
SHORTLY THEREAFTER. HOWEVER...EVEN WITH THIS INCREASE IN SPEED OF
THE FRONT...FEEL THAT THE LATEST FORECAST PACKAGE MIGHT STILL BE
TOO SLOW...BUT NOT CONFIDENT ENOUGH TO CLEAR POPS THAT FAST.
LITTLE CHANGE TO THE FORECAST RATIONAL FOR THE REMAINDER OF THE
SHORT TERM FORECAST PERIOD. FOLLOWING THE PASSAGE OF THE SFC
FRONT...LOOKING AT A PERIOD OF COLD...CYCLONIC FLOW ALOFT...SO
WILL KEEP THE IDEA OF SHOWERS AND COOLER TEMPERATURES FOR SATURDAY
WITH HIGHS ONLY IN THE 50S. BY SUNDAY...SFC RIDGING WILL HELP LEAD
TO CLEARING AND AN END TO POPS...BUT TEMPS WILL REMAIN ON THE COOL
SIDE. LEADING INTO THE LONGER TERM...SHOULD BEGIN TO SEE A WARMING
TREND BEGINNING MONDAY. HAVE NOT MADE ANY SGFNT CHANGES TO THE
LONGER TERM...WITH THE NEXT CHANCE FOR PCPN COMING BY MID WEEK
WITH THE NEXT NRN STREAM SYSTEM TO DROP OUT OF THE NRN PLAINS AND
TRACK THROUGH THE UPPER MIDWEST. TEMPERATURES SHOULD BE SEASONABLE
THROUGH THE REMAINDER OF THE LONG TERM.

KREIN

&&

.AVIATION...

100 PM CDT

FOR 18Z TAFS...CONVECTIVE TRENDS THROUGH EARLY EVENING MAIN FOCUS
THIS TAF PERIOD.

INITIAL SHORT WAVE TROUGH HAS LIFTED THROUGH FORECAST AREA THIS
MORNING TAKING CONVECTIVE ACTIVITY NORTH/EAST OF TERMINALS AT 18Z.
SUBSIDENCE IN WAKE OF THIS FEATURE HAS LED TO CLEARING OF LOW/MID
CLOUDS ACROSS MUCH OF NORTHWEST IL...AND THIS CLEARING RAPIDLY
SPREADING NORTHEAST ACROSS FORECAST AREA EARLY THIS AFTERNOON. MAY
SEE ADDITIONAL CU DEVELOPMENT ESPECIALLY NORTHEAST IL WHERE HEAVIER
RAIN FELL THIS MORNING...THOUGH APPEARS MAY BE SEVERAL HOURS OF
HEATING/DESTABILIZATION THIS AFTERNOON FOR PORTIONS OF FORECAST
AREA. GOES VAPOR IMAGERY DEPICTS MID/UPPER LEVEL DRY SLOT
PUSHING INTO MS VLY IN ASSOCIATION WITH 100 KNOT UPPER JET STREAK
ROUNDING BASE OF UPPER TROUGH OVER PLAINS...AND SHORT TERM MODELS
PROG THIS FEATURE INTO FORECAST AREA LATE AFTERNOON/EARLY EVENING.
COINCIDENT WITH UPPER FORCING...LOW LEVEL OCCLUDED FRONT SWEEPING
EAST FROM MO/IA AND WILL PROPAGATE ACROSS FORECAST AREA LATE
AFTERNOON/EARLY EVENING.

JUXTAPOSITION OF THESE FEATURES SUGGESTS POTENTIAL FOR ANOTHER ROUND
OF CONVECTION ACROSS TERMINALS FROM WEST TO EAST IN 20-02Z
PERIOD...THOUGH WILL HAVE TO MONITOR STABILITY TRENDS THIS AFTERNOON
TO SEE IF LOWER TROPOSPHERE RECOVERS FROM MORNING ACTIVITY. IF
SO...POTENTIAL FOR SEVERE CONVECTION DOES EXIST AS DEEP LAYER SHEAR
INCREASES WITH APPROACHING MID/UPPER LEVEL SPEED MAXIMA AND LOW
LEVEL SHEAR INCREASES AS FLOW BACKS IN ADVANCE OF IOWA SURFACE
LOW/OCCLUSION. TIMING BASED ON FRONTAL EXTRAPOLATION WOULD SUGGEST
HIGHEST THREAT INTO KRFD AREA 20-24Z...AND CHICAGO AREA PERHAPS
22-02Z. FROPA EXPECTED DURING EVENING WHICH SHOULD QUICKLY DIMINISH
CONVECTIVE POTENTIAL...WITH SOME CLRG EXPECTED. APPEARS MVFR CIG
POTENTIAL RETURNS SATURDAY MORNING AS LOW LEVELS COOL BEHIND
SECONDARY TROUGH WHICH MOVES ACROSS FORECAST AREA.

AS FOR WINDS...SYNOPTIC SOUTH FLOW EXPECTED TO BECOME SOMEWHAT GUSTY
WITH GUSTS AROUND 25 KNOTS THIS AFTERNOON WITH SOME HEATING/MIXING.
MAY SEE A LITTLE MORE BACKING TO SOUTHEAST WITH PRESSURE FALLS
ACROSS NORTHWEST IL IN ADVANCE OF IA LOW. TIGHT PRESSURE GRADIENT
AND ISALLOBARIC RISE BEHIND EVENING FROPA MAY INCREASE GUSTS TO
AROUND 30 KNOTS LATER THIS EVENING...BEFORE WINDS DECREASE A BIT
OVERNIGHT. EVENING FROPA A FAIRLY MINOR SHIFT FROM 170/180 TO 200
DEG...THEN A SHIFT TO MORE OF 230/250 DEG SATURDAY MORNING WITH
SECONDARY SURFACE TROUGH.

RATZER

&&

.MARINE...

315 PM...

LOW PRESSURE OVER IOWA WILL LIFT NORTHEAST ACROSS WISCONSIN AND LAKE
SUPERIOR BY EARLY SATURDAY...WHILE WEAKENING SLIGHTLY. AS THE LOW
MOVES NORTHEAST TONIGHT A WARM FRONT OVER SOUTHERN LAKE MICHIGAN WILL
MOVE NORTHWARD UP THE LAKE. AS THE LOW MOVES INTO ONTARIO ON
SATURDAY...A COLD FRONT TRAILING FROM THE LOW WILL PUSH ACROSS
LAKE MICHIGAN. HIGH PRESSURE WILL THEN BUILD FROM THE PLAINS INTO
THE LOWER OHIO VALLEY SATURDAY NIGHT AND SUNDAY. THE HIGH WILL
REMAIN ACROSS THE OHIO VALLEY INTO MONDAY...WHILE A WEAK TROUGH OF
LOW PRESSURE SAGS ACROSS THE NORTHERN LAKES EARLY NEXT WEEK.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.

&&
Hazardous weather outlook, May 2, 2:42 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
342 PM CDT FRI MAY 2 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
342 PM CDT FRI MAY 2 2008 /442 PM EDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA LATE THIS AFTERNOON THROUGH THE LATE EVENING. LARGE HAIL TO
AROUND 1 INCH AND DAMAGING WINDS TO 60 ARE THE MAIN THREAT.

AREAS AFFECTED AND TIMING...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION. THE
GREATEST THREAT AND COVERAGE OF STORMS IS EXPECTED DURING THE LATE
AFTERNOON THROUGH THE LATE EVENING HOURS. LOCATIONS ALONG AND WEST
OF THE INTERSTATE 39 CORRIDOR SHOULD BEGIN TO SEE THE SEVERE
THUNDERSTORMS BY AROUND 4:00PM OR SO...AND THEN SPREAD
EASTWARD...REACHING THE CHICAGO METRO AREA AND OTHER LOCATIONS
EAST OF THE INTERSTATE 55 CORRIDOR BY AROUND 6:00 PM. ALL SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED TO CLEAR THE NORTHWESTERN
INDIANA PORTIONS OF THE OUTLOOK AREA BY AROUND 9:00 PM.

DISCUSSION...

THE MIDWEST WILL BE IN THE WARM SECTOR OF A DEEP LOW PRESSURE
LOCATED OVER THE MISSOURI VALLEY. THE AIR ACROSS THE REGION IS
MARGINALLY UNSTABLE...BUT EXTENSIVE CLOUD COVER MAY LIMIT SEVERE
POTENTIAL. HOWEVER...SOME CLEARING SHOULD OCCUR AND WIND PROFILES
ARE BECOMING MORE SUPPORTIVE OF STRONGER...MORE ORGANIZED STORMS
WHICH WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND
GUSTS.

PORTIONS OF THE ROCK AND PECATONICA RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PORTIONS OF THE ROCK AND PECATONICA RIVERS WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE AFTERNOON THROUGH LATE THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-032045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
342 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH
THIS EVENING.

THUNDERSTORMS ARE EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT SATURDAY AND SATURDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
342 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY OVER THE SOUTHERN PORTIONS OF
LAKE MICHIGAN LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, May 2, 5:53 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
653 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     DWIGHT                  41.10N 88.42W
05/02/2008  E50 MPH          LIVINGSTON         IL   PUBLIC

            SHINGLES BLOWN OFF HOUSE AND SMALL TREE LIMBS DOWN.

&&

RODRIGUEZ
Local storm report, May 2, 5:56 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             ELGIN                   42.04N 88.29W
05/02/2008  M0.75 INCH       KANE               IL   TRAINED SPOTTER

            2 MILES SOUTH OF ROUTE 20 ON ROUTE 25...HEAVY RAIN 1.5
            INCHES IN 15 MINUTES.

&&

RBRUMER
Local storm report, May 2, 6:18 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
718 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             NEW LENOX               41.52N 87.98W
05/02/2008  M0.25 INCH       WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 2, 6:25 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
725 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 WSW KANKAKEE          41.10N 87.91W
05/02/2008                   KANKAKEE           IL   LAW ENFORCEMENT

            2 FT. DIAMETER TREE DOWN ACROSS THE ROAD.

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 90 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 2, 7:11 PM CST
Where
Jasper County, 1.12 mi WSW of Fair Oaks
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.075, -87.271

A bill board sign was completely demolished with wooden posts snapped on Interstate 65 near Fair Oaks. There was also damage to trees as well as debris evident in the trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95039.